Skip to main content

All Content

Search Tips
Save
Selection
Format
Download
Published Date
Original Publication Date
Original Publication Date
PSNet Publication Date
Narrow Results By
PSNet Original Content
1 - 6 of 6
Hospitalized with sepsis secondary to an infected IV line through which she was receiving treprostnil (a high-alert medication used to treat pulmonary hypertension), a woman was transferred to interventional radiology for placement of a new permanent catheter once the infection cleared. Sign-off between departments included a warning not to flush the line since it would lead to a dangerous overdose. However, while attempting to identify an infusion pump alarm, a radiology technician accidentally flushed the line, which led to a near code situation.
Cohen MR, Smetzer JL. Hosp Pharm. 2009;44:1062-1065.
This monthly column reports on an error involving products with similar names (quinine and quinidine) and discusses the Anesthesia Patient Safety Foundation's recommendations for safe use of patient-controlled analgesia.
Pronovost PJ, Thompson DA, Holzmueller CG, et al. J Crit Care. 2006;21:305-15.
This study reports the initial findings from a voluntary, Web-based patient safety incident reporting system for intensive care units (ICUs). The system, developed through funding by the Agency for Healthcare Research and Quality (AHRQ), collected data on incidents that could have resulted in patient harm. During the study, more than 2000 reports were filed from 23 participating ICUs. A substantial minority (42%) of incidents led to patient harm, and most had multiple contributing factors, such as deficiencies in training or teamwork. The authors note that the science of incident reporting systems is still in its infancy and recommend that future research should study how to use incident reporting data to improve patient safety.